To some degree, everyone has a basic understanding of the dangers of abusing drugs. Even drug users get that what they’re doing comes with incredible downside risk.

Among the dangers that don’t get discussed often is nodding off due to drugs. This effect can seem almost innocent at first blush and certainly not always outwardly scary, but is in actuality quite serious and hazardous.

What Does Nodding off Due to Drugs Mean?

On a basic level, nodding off (or nodding out, as it’s sometimes referred to) is drifting in and out of consciousness after using drugs, typically opioids. It generally looks like a person has fallen asleep or is on the verge of falling asleep.

Given the innocuous nature of it, it doesn’t sound too intense. It can look almost like a nap, just drifting away in a lecture or while watching a boring movie. But nodding off means a loss of consciousness. It means that mental capacity evaporates. Control of the body is gone. It can last minutes or hours, because there’s no set time it can last. It can happen anywhere a person uses drugs. Critically, it’s not boredom-induced. It’s drug-induced.

If you take drugs just before driving and you nod off, it can be absolutely catastrophic. Even if you’re on solid ground, a nod out can cause you to collapse and injure yourself. You can nod off with a needle still in your arm, lying there limp and knocked out.

What causes this to happen though? The answer relates to the types of drugs that lead to a nod out.

What Kind of Drugs Make Someone ‘Nod Off’?

Typically, it’s opioids.

While not the sole drug class that will make a person nod off, the problem is most commonly associated with opioids (in particular, heroin).

You’ve probably seen it dramatized in TV and movies with a person passed out in an alleyway after injecting heroin. There’s a good reason nodding off is generally tied to an injection: the quickest way to have the drug take effect is by putting it straight into the bloodstream, a direct one-way ticket to the brain. The reason a person nods off (overtaken by this extreme drowsiness) is because of the rush of heroin infiltrating their head. Opioids are a type of central nervous system depressants and come with a sensation of euphoria and deep relaxation so when you flood your brain with them it overwhelms it.

Nodding off becomes increasingly dangerous as tolerance increases, because an individual will have to take ever-increasing amounts to get the same high as the last time. Constantly nodding out becomes a clear sign of addiction, and a grim indication of possible future overdose or addiction to stronger substances like fentanyl.

As the Centers for Disease Control and Prevention (CDC) note, “nearly 130,000 people died from overdoses related to heroin from 1999-2019.”

The National Institute on Drug Abuse (NIDA) added that “in 2019, 19.8% of drug overdose deaths involved heroin.”

Expanding that out to all opioids, the Department of Health and Human Services (HHS) points out the stark reality; “more than 760,000 people have died since 1999 from a drug overdose. Two out of three drug overdose deaths in 2018 involved an opioid”.

Is it Dangerous to Nod Off on Drugs?

Yes, nodding off on drugs is dangerous and can be a sign of a severe issue such as an overdose or a substance use disorder. When someone nods off on drugs, it indicates a compromised state of consciousness and heightened risk of respiratory depression, which can be life-threatening.

Seeking treatment and support is crucial for individuals experiencing such symptoms. In a rehab setting, professionals can assess the severity of the drug use, provide medical intervention if necessary, and design a tailored treatment plan to address the underlying issues. Treatment in rehab typically includes detoxification, therapy, counseling, and support to help individuals overcome substance abuse and achieve lasting recovery. It’s essential to prioritize seeking professional help promptly to address the potential dangers associated with nodding off on drugs.

How to Get Help With Addiction Today

If you or someone you love is struggling with a heroin addiction, seeking help is the best thing to do. As we’ve all become well aware, beating opioid addiction is tough. At Principles Recovery Center, we have over 30 years of experience successfully getting folks through it though.

Reach out to us today to learn more about the dangers of nodding off, and how our substance abuse programs can help.

References:

“National Institute on Drug Abuse: Heroin” https://www.drugabuse.gov/drug-topics/heroin

What Does ‘Nodding Off Due to Drugs’ Mean?

Home > Uncategorized > What Does ‘Nodding Off Due to Drugs’ Mean?

To some degree, everyone has a basic understanding of the dangers of abusing drugs. Even drug users get that what they’re doing comes with incredible downside risk.

Among the dangers that don’t get discussed often is nodding off due to drugs. This effect can seem almost innocent at first blush and certainly not always outwardly scary, but is in actuality quite serious and hazardous.

What Does Nodding off Due to Drugs Mean?

On a basic level, nodding off (or nodding out, as it’s sometimes referred to) is drifting in and out of consciousness after using drugs, typically opioids. It generally looks like a person has fallen asleep or is on the verge of falling asleep.

Given the innocuous nature of it, it doesn’t sound too intense. It can look almost like a nap, just drifting away in a lecture or while watching a boring movie. But nodding off means a loss of consciousness. It means that mental capacity evaporates. Control of the body is gone. It can last minutes or hours, because there’s no set time it can last. It can happen anywhere a person uses drugs. Critically, it’s not boredom-induced. It’s drug-induced.

If you take drugs just before driving and you nod off, it can be absolutely catastrophic. Even if you’re on solid ground, a nod out can cause you to collapse and injure yourself. You can nod off with a needle still in your arm, lying there limp and knocked out.

What causes this to happen though? The answer relates to the types of drugs that lead to a nod out.

What Kind of Drugs Make Someone ‘Nod Off’?

Typically, it's opioids.

While not the sole drug class that will make a person nod off, the problem is most commonly associated with opioids (in particular, heroin).

You’ve probably seen it dramatized in TV and movies with a person passed out in an alleyway after injecting heroin. There's a good reason nodding off is generally tied to an injection: the quickest way to have the drug take effect is by putting it straight into the bloodstream, a direct one-way ticket to the brain. The reason a person nods off (overtaken by this extreme drowsiness) is because of the rush of heroin infiltrating their head. Opioids are a type of central nervous system depressants and come with a sensation of euphoria and deep relaxation so when you flood your brain with them it overwhelms it.

Nodding off becomes increasingly dangerous as tolerance increases, because an individual will have to take ever-increasing amounts to get the same high as the last time. Constantly nodding out becomes a clear sign of addiction, and a grim indication of possible future overdose or addiction to stronger substances like fentanyl.

As the Centers for Disease Control and Prevention (CDC) note, “nearly 130,000 people died from overdoses related to heroin from 1999-2019.”

The National Institute on Drug Abuse (NIDA) added that “in 2019, 19.8% of drug overdose deaths involved heroin.”

Expanding that out to all opioids, the Department of Health and Human Services (HHS) points out the stark reality; “more than 760,000 people have died since 1999 from a drug overdose. Two out of three drug overdose deaths in 2018 involved an opioid”.

Is it Dangerous to Nod Off on Drugs?

Yes, nodding off on drugs is dangerous and can be a sign of a severe issue such as an overdose or a substance use disorder. When someone nods off on drugs, it indicates a compromised state of consciousness and heightened risk of respiratory depression, which can be life-threatening.

Seeking treatment and support is crucial for individuals experiencing such symptoms. In a rehab setting, professionals can assess the severity of the drug use, provide medical intervention if necessary, and design a tailored treatment plan to address the underlying issues. Treatment in rehab typically includes detoxification, therapy, counseling, and support to help individuals overcome substance abuse and achieve lasting recovery. It's essential to prioritize seeking professional help promptly to address the potential dangers associated with nodding off on drugs.

How to Get Help With Addiction Today

If you or someone you love is struggling with a heroin addiction, seeking help is the best thing to do. As we’ve all become well aware, beating opioid addiction is tough. At Principles Recovery Center, we have over 30 years of experience successfully getting folks through it though.

Reach out to us today to learn more about the dangers of nodding off, and how our substance abuse programs can help.

References:

"National Institute on Drug Abuse: Heroin" https://www.drugabuse.gov/drug-topics/heroin

Dr. Carlos Satulovsky

Dr. Carlos Satulovsky ( Medical Director )
Dr. Carlos Satulovsky is a board-certified psychiatrist and has over 30 years of experience in the medical field. He graduated from Facultad De Ciencias Medicas/Universidad Nacional. He is affiliated with medical facilities North Shore Medical Center.
Table of Contents
Scroll to Top
Skip to content